The anticonvulsant medication Lamictal carries the strictest warning the U.S. Food and Drug Administration (FDA) can place on prescription medication, a black-box warning. One rare yet life-threatening effect of this medication occurred in a California teenager: a debilitating and devastating skin rash.
The 14-year-old, who grappled with mood swings, started taking Lamictal upon her therapist’s recommendation. In two weeks, a red rash appeared on her face. She then got a headache and soon a fever. Things got worse from there.
“At first it was just spots on my face, then they got down my neck, then my chest, and then it started to bubble,” she said, according to media reports.
Doctors would diagnose her with Stevens-Johnson syndrome, which is mentioned in the FDA black box warning for the medication.
“I felt burning a lot and I couldn’t move and I couldn’t see, I thought I was gonna die,” she said.
She didn’t die, but her reaction to the Lamictal resulted in the skin melting off of her face.
What happened to this girl only hints at the litany of dangers associated with this medication, even with regular use. When it is taken to the point of overdose, Lamictal can be deadly.
Learn more about recognizing the signs of a Lamictal overdose and how to help.
What is Lamictal?
Lamictal is the brand name for lamotrigine, an anticonvulsant medication used to treat seizures and bipolar disorder. It is also used alone or in combination with other medications to treat epilepsy in adults and children.
Lamictal is also prescribed for Lennox-Gastaut syndrome, a severe form of epilepsy that causes seizures and mental regression in children.
The FDA approved Lamictal for use in 1994 as an anti-seizure medication. Later, in 2003, it gained approval to treat bipolar disorder. Lamictal is available as a tablet, an extended-release tablet, a chewable dispersible, and as an orally disintegrating tablet.
The World Health Organization (WHO), the United Nations-affiliated health agency, includes lamotrigine on its List of Essential Medicines, which chronicles the safest, most effective medicines needed in a health system.
Essentially, Lamictal is a mood stabilizer medication that works by decreasing abnormal activity exhibited in the brain.
When someone takes too much Lamictal, they put themselves at risk of developing a severe, life-threatening skin rash. And that is just one of the many side effects of this medication.
The Dangerous Side Effects of Lamictal
The good news is that only a fraction of Lamictal users actually exhibits dangerous reactions. Most people will not show any side effects or, if they do, they will have mild ones that typically go away or are easily treated.
What’s more, a serious rash is likelier to occur in children rather than adults. It has been reported that about three in 1000 adults and one in 100 children will develop this adverse skin reaction.
Common side effects associated with the drug include the following:
- Stomach, back, or joint pain
- Uncontrollable movements of the eyes
- Trouble speaking
- Dry mouth
- Loss of appetite
- Weight loss
- Loss of balance/coordination
- Double vision
- Blurred vision
- Difficulty thinking or concentrating
- Uncontrollable shaking of a body part
- Missed or painful menstrual periods
- Swelling, itching, or irritation of the vagina
Lamictal produces serious side effects as well, including life-threatening skin rash. Those effects include:
- Unusual bleeding or bruising
- Headache, fever, nausea, vomiting, etc
- Fever, rash, swollen lymph nodes
- Yellowing of the skin or eyes
- Abdominal pain
- Painful or bloody urination
- Chest pain
- Muscle weakness or pain
- Trouble walking
- Difficulty seeing or other vision problems
- Swelling of the face, throat, tongue, lips, and eyes
- Difficulty swallowing or breathing, hoarseness
- Frequent, long-lasting seizures
- Sore throat
- Ear pain
- Pink eye
- Frequent or painful urination, or other signs of infection
Special FDA Warning About Lamictal
There are two specific Lamictal dangers that are listed on the FDA’s black-box warning for the medication. The first is the threat of skin rash and a serious immune system reaction where a user develops a fever over 101-degrees Fahrenheit. Severe problems with blood cells and organs like the liver, kidney, and lungs can occur.
The immune system reaction is called hemophagocytic lymphohistiocytosis or HLH, and its symptoms consist of fever, swollen lymph nodes, yellow skin or eyes, enlarged liver, skin rashes, unusual bleeding, and nervous system problems.
Taking lamotrigine medications can also increase the risk of users developing suicidal thoughts or actions, which is the second black box warning associated with this medication.
The Signs of a Lamictal Overdose
If that is not enough, when someone experiences Lamictal overdose, the symptoms can also be life-threatening. Those effects include:
- Increased seizures
- Irregular heartbeat
- Uncontrollable movements of the eyes
- Double vision
- Loss of balance or coordination
- Loss of consciousness
How to Help Someone With a Lamictal Overdose
If someone you know is in the midst of a Lamictal overdose, call the poison control hotline at 1-800-222-1222. If they have collapsed and/or cannot be awakened, suffered a seizure, or have trouble breathing, immediately call 911.
How Professional Treatment Can Help
If you suspect that a person may have an addiction to Lamictal or some other prescription medication, then it is critical that they enter into a professional addiction treatment program. A reputable program will allow them access to medically supervised and clinician-administered services that can be lifesaving
Treatment begins with medical detoxification where the substance is removed from the body and any health issues or effects that arise are addressed and alleviated. After detox, a client can receive ongoing care and therapy through a residential treatment or outpatient program, depending on the severity of the addiction and whether they are abusing Lamictal with another substance.
After treatment, clients can get connected to a supportive recovery community through an aftercare program like 12-step.